Iowa, 2018Funnel Clouds in Iowa, June 21, 2018
June 21, 2018 · NWS DMX · 4 events in 4 counties and zones
Severe weather was not favored on the day, however the setup did favor the development of funnel clouds and low level rotation. A low pressure system remained meandering within Iowa and occluding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe weather was not favored on the day, however the setup did favor the development of funnel clouds and low level rotation. A low pressure system remained meandering within Iowa and occluding. Overall, MUCAPE values were under 1000 J/kg, but lifted condensation levels around 500 m and surface vorticity maxima suggested the potential for funnel clouds even without much low level CAPE. By the end of the day, a handful of funnel cloud reports were seen scattered across central Iowa and around Waterloo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 21, 6:10 AM CST, 3 hours 55 minutes earlier.
Area forecast discussion, Jun 21, 6:10 AM CST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
710 AM CDT Thu Jun 21 2018
.SHORT TERM.../Today through Tonight/
Issued at 424 AM CDT Thu Jun 21 2018
Slow moving upper low will continue to impact weather in Iowa
through Friday. As the low meanders to the southeast the band of
rain will first pivot north of areas that got hit hard yesterday
then wrap around further south across central into southern Iowa
later today. The warm sector with this system will push to the
southeast putting the threat for severe weather and torrential
rainfall to the southeast of the area. While we will still see
moderate rainfall over areas today...they will be over areas further
south than what got hit yesterday and rainfall amounts will not be
as heavy as yesterday. Mainly looking at periods of
showers/isolated thunder today. It will also be cooler over most
areas today with highs in the mid 60s to lower 70s.
For tonight there will still be periods of moderate rainfall central
and south into the evening but overnight as the low pushes into
southwest Illinois, the rainfall will move into mainly eastern Iowa
and become much lighter. Central and southern Iowa will still see
lighter rainfall but it will not be as widespread or steady.
.LONG TERM.../Friday through Wednesday/
Issued at 424 AM CDT Thu Jun 21 2018
Upper trough in place across the region will have meandered to the
south and east of the state by early Friday with wrap-around
precipitation still expected for much of the day across the forecast
area. Little instability expected, so only went with a shower mention
and an isolated storm possible. Precipitation expected to be fairly
light and to diminish across the area through the afternoon hours
with clouds remaining and dry conditions into Friday night. High
pressure will build into the state briefly allowing for dry
conditions to continue into early Saturday. However an approaching
shortwave trough will drop into the SD/NE area nearing the state
allowing for some precipitation chances to move back into the
western portion of the forecast area. This wave to drop slowly to
the south and east into early Sunday spreading precipitation chances
across the area Saturday night into Sunday. Some question as to how
organized the shortwave will remain into Sunday with the EC shearing
apart the wave and allowing for more dry conditions Sunday into
Sunday night. A stronger upper level trough to then eject from the
central Rockies and into the central Plains/Iowa region toward
Tuesday. This system looks to bring the next widespread chances for
precipitation to the state Monday night through Tuesday night. More
of a zonal upper level pattern to then set up across the
western/central US into mid to late week with the thermal ridge
building back in. Therefore with temperatures expected to start the
period colder than the seasonal averages, expect them to warm
somewhat to near average through early next week before warming into
the middle of next week back above average.
&&
.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 710 AM CDT Thu Jun 21 2018
Widespread MVFR/IFR over TAF locations today due to low cigs and or
vsby in rain or drizzle and fog. Showers and isolated storms will
increase again in coverage aft 18z mainly across central/southern
TAF locations. Winds will become northerly late afternoon/evening
at 10-14kts.
&&
.HYDROLOGY...
Issued at 424 AM CDT Thu Jun 21 2018
More rainfall is forecast today with moderate rainfall still
possible north this morning then the moderate rainfall will shift
into central and southern Iowa as the upper low slowly moves
southeast. Although the heavy rainfall risk has ended, we will
still be contending with numerous river and areal flood warnings
that are ongoing today. Additional rainfall of a half inch or so
will continue to hamper relief across the Des Moines and Raccoon
River basins but at least the flash flood threat has diminished.
It will be important to keep updated on the latest river forecasts
and be mindful that many areas across Iowa have seen substantial
rainfall and even moderate rainfall may cause problems. the upper
low will finally lose its grip on Iowa by mid day Friday.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...FAB
LONG TERM...Beerends
AVIATION...FAB
HYDROLOGY...FAB
Hazardous weather outlook, Jun 21, 4:40 AM CST, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
540 AM CDT Thu Jun 21 2018
IAZ004-005-015-024-025-221100-
Emmet-Kossuth-Palo Alto-Humboldt-Wright-
540 AM CDT Thu Jun 21 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Flood Watches and Warnings remain in effect for portions of the
area. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Flood Watches and Warnings will remain in effect for portions of
the area through much of the coming week. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.
Periods of thunderstorms will be possible for portions of the area
Friday through Wednesday. At this time the severe weather threat
is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
IAZ006-007-016-017-023-026>028-221100-
Winnebago-Worth-Hancock-Cerro Gordo-Pocahontas-Franklin-Butler-
Bremer-
540 AM CDT Thu Jun 21 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Periods of thunderstorms will be possible for portions of the area
Friday through Wednesday. At this time the severe weather threat
is low.
River Flood Watches remain in effect for portions of the area
for possible river flooding through much of the coming week.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
IAZ035-039-047-059-060-073-221100-
Webster-Black Hawk-Boone-Dallas-Polk-Warren-
540 AM CDT Thu Jun 21 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
Flood Watches or Warnings remain in effect for portions of the
area. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.
An isolated thunderstorm will be possible this afternoon and
evening. A brief landspout tornado will be possible with any of
the stronger storms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Flood Watches or Warnings will remain in effect for portions of
the area through much of the coming week. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.
Periods of thunderstorms will be possible for portions of the area
Friday through Wednesday. At this time the severe weather threat
is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
IAZ033-034-036>038-044>046-048>050-057-058-061-062-070>072-074-
075-081>086-092>097-221100-
Sac-Calhoun-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Story-
Marshall-Tama-Audubon-Guthrie-Jasper-Poweshiek-Cass-Adair-Madison-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
540 AM CDT Thu Jun 21 2018
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
An isolated thunderstorm will be possible this afternoon and
evening. A brief landspout tornado will be possible with any of
the stronger storms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Periods of thunderstorms will be possible for portions of the area
Friday through Wednesday. At this time the severe weather threat
is low.
River Flood Watches remain in effect for portions of the area
for possible river flooding through much of the coming week.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
MJB
In the hours before
Special weather statement, Jun 21, 5:12 AM CST, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Des Moines IA
612 AM CDT THU JUN 21 2018
IAZ005-211200-
Kossuth IA-
612 AM CDT THU JUN 21 2018
...STREET FLOODING IN BURT, IOWA...
At 600 AM CDT, the Kossuth County Sheriff's Office reported that
heavy rainfall from last evening and additional lighter rainfall
overnight has caused some street flooding in Burt. Radar estimated
rainfall in the area was between 2 and 3 inches. The rain is
lifting out of the area so no additional flooding is expected and
water should begin to recede.
If you are driving around Burt, remember never to cross water
covered roads. Turn around, don't drown.
LAT...LON 4325 9415 4314 9416 4315 9432 4326 9433
TIME...MOT...LOC 1106Z 103DEG 20KT 4321 9427
Boksa
Funnel Cloud, Black Hawk
- When
- June 21, 10:05 AM CST
- Where
- Black Hawk County, 3.83 mi WNW of La Porte City Arpt
- Reported by
- Social Media
- Coordinates
- 42.340, -92.350
There was a media report and Facebook post of a funnel cloud near Eagle Center in Blackhawk County. This is a delayed report.
Funnel Cloud, Guthrie
- When
- June 21, 3:27 PM CST
- Where
- Guthrie County, 2.67 mi ENE of Guthrie Center
- Reported by
- Emergency Manager
- Coordinates
- 41.690, -94.450
Emergency manager reported a funnel cloud from earlier this afternoon. This is a delayed report.
Funnel Cloud, Marion
- When
- June 21, 3:47 PM CST
- Where
- Marion County, 1.25 mi WNW of Columbia
- Reported by
- Public
- Coordinates
- 41.190, -93.170
Public reported, via the Emergency Manager, a funnel half way to the ground. This is a delayed report.
Funnel Cloud, Madison
- When
- June 21, 4:58 PM CST
- Where
- Madison County, 2.49 mi ESE of Winterset
- Reported by
- Trained Spotter
- Coordinates
- 41.310, -93.980
Trained spotter reported a funnel cloud. This is a delayed report from earlier this evening.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, June 21 to 23, 20183 deaths · 17 events
- Excessive Heat in Nevada, June 21 to 23, 20182 deaths · 1 event
- Flash Flooding and Flooding in Virginia, June 21 to 24, 2018$185,000 · 115 events
- Heat in California, June 21 to 22, 20181 death · 2 events
- Flash Flooding and Flooding in Ohio, June 21 to 22, 2018$500,000 · 14 events
- Damaging Winds in Mississippi, June 21, 2018$239,000 · 55 kt wind · 9 events
- Damaging Wind and Lightning Strike in Florida, June 21, 2018$275,000 · 50 kt wind · 2 events
- Damaging Winds in Tennessee, June 21, 2018$91,000 · 60 kt wind · 11 events
- Flash Flooding and Flooding in West Virginia, June 21 to 22, 2018$41,000 · 9 events
- Flash Flood in Louisiana, June 21, 2018$50,000 · 1 event
- Damaging Winds in Kentucky, June 21, 2018$37,000 · 61 kt wind · 3 events
- Flooding in South Dakota, June 21 to 30, 201813 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763669, 763670, 763671, 763672.